From Jacksonville, North Carolina, USA:
I take twice daily insulin, I have had diarrhea constantly for months now, and I am unwilling to leave my home due to lost bowel control. I have lost a lot of weight and all the food I eat goes through me. My doctor has prescribed Lomotil, but it is ineffective. I have also been experiencing lightheadedness, shortness of breath and low blood pressure. Please advise.
There are several things to consider here. With diabetes, it is possible you have a form of autonomic neuropathy called diabetic diarrhea. It can be very disheartening and lead to isolation; just as you have implied by not wanting to leave home. Decreased control of the sphincter is also involved and leads to loss of bowel control. This can be improved with the use of clonidine, a medication usually reserved for treatment of hypertension.
In addition, other causes include bacterial overgrowth syndrome. This involves the growth of bacteria in the gut and leads to malabsorption and diarrhea.
These symptoms need to be discussed with someone familiar with the different causes. The correct treatment should be used for the correct diagnosis. Your physician is instrumental in helping to determine the cause of your symptoms. If not, ask for a referral to a gastroenterologist.
Additional comments from Dr. David Schwartz:If you have type 1 diabetes, you might also ask about a screen for celiac disease.
Original posting 25 Oct 2001
Posted to Complications
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.